Ask an expert
Question

09 Jul 2011

Can antidepressants cause weight gain and what pills to treat it?
I''ve been on antidepressants for almost 2 years now and have put on 18kg''s. Could the antidepressants cause it? Im seeing my doc in a few days time to ask about prescription diet pills. What ones do you recommend?
Answer 387 views
Expert
CyberDoc
cyberdoc

01 Jan 0001

Jess

Yes, unfortunately antidepressants can cause weight gain. Depression on its own can cause an increase in appetite. Ask your doctor to evaluate if your depression is well controlled. I do not recommend any appetite depressants, as they all have adverse side effects.

Rather structure your life in such a way that you can accomodate 45 minutes of streneous exercise daily. I also suggest that you follow a sensible diet, as a lifestyle change and not a short crash diet that would not sustain weight loss, is the best solution.

If you do a positive lifestyle change, you will feel much better about yourself and I predict that you will be able to lesson the dose of your antidepressant.

Regards




Dr Anrich
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
34% - 9267 votes
No
66% - 17859 votes
Vote